zbMATH — the first resource for mathematics

Inf-sup stable nonconforming finite elements of arbitrary order on triangles. (English) Zbl 1089.65123
The main objective of this paper is to propose a consistent family of nonconforming approximations of arbitrary order \(k\) and to prove the inf-sup stability of its vector-valued version with discontinuous piecewise \(P_{k-1}\) approximations. A general convergence result for nonconforming discretisations of the stationary Stokes problem is presented with a new family of scalar nonconforming finite elements of order \(k - 1\). Also the basic property of unisolvence of the set of degrees of freedom is shown. The theoretical convergence results are confirmed by numerical experiments.

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
Full Text: DOI
[1] Arnold, D.N., Brezzi, F.: Mixed and nonconforming finite element methods: implementation, postprocessing and error estimates. RAIRO Modél. Math. Anal. Numér. 19(1), 7–32 (1985) · Zbl 0567.65078
[2] Bercovier, M., Pironneau, O.: Error estimates for finite element solution of the Stokes problem in primitive variables. Numer. Math. 33, 211–224 (1979) · Zbl 0423.65058 · doi:10.1007/BF01399555
[3] Bernardi, C., Raugel, G.: Analysis of some finite elements for the Stokes problem. Math. Comput. 44, 71–79 (1985) · Zbl 0563.65075 · doi:10.1090/S0025-5718-1985-0771031-7
[4] Braess, D., Sarazin, R.: An efficient smoother for the Stokes problem. Applied Numer. Math. 23(1), 3–19 (1997) · Zbl 0874.65095 · doi:10.1016/S0168-9274(96)00059-1
[5] Brezzi, F., Falk, R.S.: Stability of higher-order Taylor-Hood methods. SIAM J. Numer. Anal. 28(3), 581–590 (1991) · Zbl 0731.76042 · doi:10.1137/0728032
[6] Ciarlet, P.G.: The finite element method for elliptic problems. North-Holland Publishing Company, Amsterdam, New York Oxford, 1978 · Zbl 0383.65058
[7] Crouzeix, M., Falk, R.S.: Nonconforming finite elements for the Stokes problem. Math. Comput. 52(186), 437–456 (1989) · Zbl 0685.76018
[8] Crouzeix, M., Raviart, P.-A.: Conforming and nonconforming finite element methods for solving the stationary Stokes equations I. RAIRO Anal. Numér. 7, 33–76 (1973) · Zbl 0302.65087
[9] Fortin, M.: An analysis of the convergence of mixed finite element methods. RAIRO Anal. Numér. 11, 341–354 (1977) · Zbl 0373.65055
[10] Fortin, M., Soulie, M.: A non-conforming piecewise quadratic finite element on triangles. Int. J. Num. Meth. Eng. 19, 502–520 (1983) · Zbl 0514.73068 · doi:10.1002/nme.1620190405
[11] Girault, V., Raviart, P.-A.: Finite Element Methods for Navier–Stokes equations. Springer-Verlag, Berlin-Heidelberg New York, 1986 · Zbl 0585.65077
[12] John, V.: Large Eddy Simulation of Turbulent Incompressible Flows. Analytical and Numerical Results for a Class of LES Models, vol 34: Lecture Notes in Computational Science and Engineering. Springer-Verlag Berlin, Heidelberg New York, 2003
[13] John, V., Knobloch, P., Matthies, G., Tobiska, L.: Non-nested Multi-level Solvers for Finite Element Discretisations of Mixed Problems. Computing 68(4), 313–341 (2002) · Zbl 1006.65137 · doi:10.1007/s00607-002-1444-2
[14] John, V., Matthies, G.: MooNMD - program package based on mapped finite element methods. Comput. Visual. Sci. 6, 163–170 (2004) · Zbl 1061.65124
[15] Knobloch, P.: On the application of the P1mod element to incompressible flow problems. Comput. Visual. Sci. 6, 185–195 (2004) · doi:10.1007/s00791-004-0127-2
[16] Knobloch, P., Tobiska, L.: Modified FE discretizations of incompressible flow problems and their relationship to stabilized methods. In: Neittaanmäki, P., Tiihonen, T., Tarvainen, P. (eds.) Proceedings of the 3rd European Conference Numerical Mathematics and Advanced Applications,. World Scientific, Singapore, 2000 pp. 571–578 · Zbl 1006.76057
[17] Mansfield, L.: Finite element subspaces with optimal rates of convergence for the stationary Stokes problem. RAIRO Anal. Numér. 16(1), 49–66 (1982) · Zbl 0477.65084
[18] Maubach, J.M., Rabier, P.J.: Nonconforming finite elements of arbitrary degree over triangles. RANA report 0328, Technical University of Eindhoven, 2003
[19] Schieweck, F.: A general transfer operator for arbitrary finite element spaces. Preprint 00-25, Fakultät für Mathematik, Otto-von-Guericke-Universität Magdeburg, 2000
[20] Scott, L.R., Vogelius, M.: Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials. RAIRO Anal. Numér. 19, 111–143 (1985) · Zbl 0608.65013
[21] Vanka, S.: Block-implicit multigrid calculation of two-dimensional recirculating flows. Comp. Meth. Appl. Mech. Eng. 59(1), 29–48 (1986) · Zbl 0604.76025 · doi:10.1016/0045-7825(86)90022-8
[22] Verfürth, R.: Error estimates for a mixed finite element approximation of the Stokes equations. RAIRO Anal. Numér. 18, 175–182 (1984) · Zbl 0557.76037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.